Illinois, 2023Damaging Wind in Illinois, July 24, 2023
July 24, 2023 · NWS PAH · 1 event in 1 county or zone
Isolated thunderstorms occurred during the overnight and wee morning hours. One of the storms produced some tree damage in western Franklin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms occurred during the overnight and wee morning hours. One of the storms produced some tree damage in western Franklin County. The storms occurred in a weak southwest wind flow ahead of a cold front that trailed from Lake Michigan to central Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 24, 2:42 AM CST, 56 minutes earlier.
Area forecast discussion, Jul 24, 2:42 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
342 AM CDT Mon Jul 24 2023
.SHORT TERM...(Today through Wednesday night)
Issued at 341 AM CDT Mon Jul 24 2023
Very typical summer time pattern set up remains in place. We're
still in northwest flow aloft with the main trof axis still just to
our east and upper level ridging over the southwest CONUS which is
starting to move over the Plains. A midlevel disturbance that will
move through today could pop off a few storms this afternoon and
evening. If you believe the HRRR a small MCS could even move through
SEMO. Most models have at least something popping up this
afternoon/evening. With about 1,500-2,000 J/kg of MUCAPE, 25 kts of
bulk shear, and steep low and mid level lapse rates, wouldn't be
surprised if a few storms could manage severe criteria. This is in
line with SPC's thinking for the Marginal Risk that is across the
area today.
Even with cloud cover highs should still make it into the lower 90s
with continued southwest flow at the sfc and dew points climbing
back up into the 70s.
Tomorrow will be similar with highs in the lower 90s and a mid level
perturbation sliding through that could spur a few afternoon
storms. The Euro is a little more aggressive on that possibility
than other model solutions, so kept PoPs on the lighter side for
now especially given the overall subsidence present. Also
expecting continued south and southwest flow at the sfc that will
be a little breezier over SEMO with 70s dew points once again.
Aloft the ridge of high pressure edges east into our region from the
Plains on Wednesday. This will help nudge highs a little higher into
the mid 90s. However, a shortwave trof passing to our north could
make for a little more cloud cover, which could mitigate highs a
touch. This trof will also tighten the sfc pressure gradient and
make for a breezier day on Wednesday with warm southerly flow.
.LONG TERM...(Thursday through Sunday)
Issued at 341 AM CDT Mon Jul 24 2023
Highs warm up slightly further on Thursday and Friday, though still
solidly in the mid 90s with breezy conditions again on Thursday.
Highs might be slightly overdone though with a shortwave trof axis
deepening just to our east which could provide slightly more cloud
cover.
Expecting pretty weak flow aloft through the weekend as the ridge
flattens and we transition into more quasi zonal flow. Though the
NBM is dry it is a typical summer time pattern and with enough
general moisture around the afternoon instability means we could
still possibly pop off a few diurnal storms in the afternoons,
though there is not enough confidence at this point to include
definitive PoPs and it's too difficult to nail down a location
either for said PoPs. The heat hangs around through the end of the
weekend and into the start of next week with highs continuing to be
in the mid 90s.
&&
.AVIATION...
Issued at 1156 PM CDT Sun Jul 23 2023
Scattered SHRA/TSRA will slowly push southward through the region
overnight. Only mentioned a VCSH at KEVV and KOWB, but any site
could ultimately need it. Otherwise, VFR conditions are forecast.
A light south wind should prevail overnight, so fog is unlikely.
A few southwesterly gusts 15-20kts will be possible in the
afternoon at KEVV and KOWB.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...SHAWKEY
LONG TERM...SHAWKEY
AVIATION...DRS
Hazardous weather outlook, Jul 24, 2:54 AM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
354 AM CDT Mon Jul 24 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-250900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
354 AM CDT Mon Jul 24 2023 /454 AM EDT Mon Jul 24 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There's a chance for scattered to isolated thunderstorms this
afternoon into this evening. A few could be strong to severe with
the main threat being damaging winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A few afternoon storms are possible again Tuesday afternoon.
Heat and humidity is expected to produce afternoon heat index values
of around 100 to 105 degrees Tuesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Jul 24, 3:11 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
411 AM CDT Mon Jul 24 2023
ILZ081-085-240945-
Franklin IL-Williamson IL-
411 AM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of north central
Williamson and southeastern Franklin Counties through 445 AM CDT...
At 411 AM CDT, Doppler radar was tracking a strong thunderstorm over
West City, or near Benton, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
West Frankfort around 420 AM CDT.
Other locations in the path of this storm include Thompsonville.
This includes Interstate 57 in Illinois between Mile Markers 63 and
72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3799 8871 3797 8871 3779 8884 3794 8903
3801 8897
TIME...MOT...LOC 0911Z 298DEG 16KT 3796 8895
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHAWKEYSpecial weather statement, Jul 24, 3:15 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
415 AM CDT Mon Jul 24 2023
ILZ081-084-085-240945-
Franklin IL-Jackson IL-Williamson IL-
415 AM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of northern Williamson,
northeastern Jackson and southwestern Franklin Counties through 445
AM CDT...
At 415 AM CDT, Doppler radar was tracking a strong thunderstorm over
Elkville, or 9 miles south of Du Quoin, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Hurst around 420 AM CDT.
Cambria and Royalton around 425 AM CDT.
Carterville, Zeigler and Crainville around 430 AM CDT.
Herrin and Energy around 435 AM CDT.
Other locations in the path of this storm include West Frankfort,
Marion, Johnston City and Pittsburg.
This includes Interstate 57 in Illinois between Mile Markers 52 and
64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3784 8932 3792 8921 3795 8903 3785 8887
3770 8880 3773 8910
TIME...MOT...LOC 0915Z 275DEG 29KT 3787 8921
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHAWKEYSpecial weather statement, Jul 24, 3:19 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
519 AM EDT Mon Jul 24 2023
INZ082-240945-
Pike IN-
519 AM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of northeastern Pike
County through 545 AM EDT...
At 519 AM EDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern Pike
County.
This includes Interstate 69 in Indiana between Mile Markers 50 and
52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3855 8718 3852 8715 3852 8714 3853 8714
3853 8712 3854 8711 3854 8710 3852 8708
3851 8708 3851 8707 3842 8708 3845 8723
3854 8724
TIME...MOT...LOC 0919Z 264DEG 14KT 3849 8716
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHAWKEYSpecial weather statement, Jul 24, 3:22 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
422 AM CDT Mon Jul 24 2023
ILZ080-081-241000-
Perry IL-Franklin IL-
422 AM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of east central Perry
and northern Franklin Counties through 500 AM CDT...
At 422 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sesser, or near Christopher, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Rend Lake Area around 430 AM CDT.
Christopher around 435 AM CDT.
Other locations in the path of this storm include Benton and West
City.
This includes Interstate 57 in Illinois between Mile Markers 71 and
78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3807 8879 3793 8902 3801 8920 3813 8911
3812 8903
TIME...MOT...LOC 0922Z 296DEG 18KT 3806 8906
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHAWKEYThunderstorm Wind, Franklin
- When
- July 24, 3:38 AM CST to 3:41 AM CST
- Where
- Franklin County, Christopher to 2 mi WSW of Zeigler
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 37.970, -89.050
A large tree limb was down on a home in Christopher. Large tree limbs were down near Zeigler.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, July 24, 20231 death · 2 injured · $186,000 · 87 kt wind · 23 events
- Tornado and Damaging Wind in Missouri, July 24, 20232 injured · $400,000 · EF2 · 2 events
- Rip Current in Florida, July 24, 20231 death · 1 event
- Wildfire in Washington, July 24 to 28, 2023$358,000 · 1 event
- Damaging Winds in Wyoming, July 24, 2023$250,000 · 54 kt wind · 2 events
- Flooding and Hail in Ohio, July 24, 2023$43,000 · 1.75 in hail · 29 events
- Damaging Wind in Arizona, July 24, 2023$125,000 · 61 kt wind · 1 event
- Flood and Hail in Pennsylvania, July 24 to 25, 2023$63,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Kentucky, July 24, 2023$49,000 · 1.75 in hail · 10 events
- Flash Flood in New York, July 24, 2023$75,000 · 1 event
- Hail and Damaging Winds in Indiana, July 24, 2023$52,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in New York, July 24, 2023$45,000 · 1.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107244.